To the Editor.
—The recent article by Sato et al1 in the December 1984 Archives provided important data about a clinically significant interaction between warfarin and erythromycin, but we believe their discussion was incomplete. Just as their patient exhibited several factors that may have increased his sensitivity to warfarin, the two case reports they cited involved confounding variables. The patient reported by Bartle2 and the individual described by Schwartz et al3 were receiving quinidine and ticrynafen, respectively. Each of these agents has been reported to potentiate the effects of oral anticoagulants.4-6 In contrast to these reports of dramatic interactions, Husserl7 described a patient in whom only a modest elevation in the prothrombin time (PT) from previous values of 18 to 23.2 s to 31.3 s occurred after erythromycin was administered. This relatively modest increase is more consistent with the findings of Schwartz et al,8